Here is My Question:
I am a 49 yr old female and have had RRMS for the last 20 yrs. I functioned well during this time with only 3 or 4 exacerbations lasting under three months but still leaving behind remnants of new sensitivities. I had been on no medications during those 19 years. I was prescribed Copaxone for 1 year with increased lesions showing and an eye palsy. The eye palsy resolved but bi-lateral drop foot started to set in shortly after.
Still functioning quit well, I started on Tysabri. After 5 years on Tysabri I began to decline requiring me now to use a cane. I tested positive for the JC Virus and was taken off of Tysabri a year later. I was anticipating going on Lemtrada until I learned it was not going to be approved. I have been on nothing since.
I am in other wise good health; eat organics, take good supplements and am about 15 lbs over weight.
It is now one year after stopping the Tysabri and I have severe spasticity in both legs and am almost ready for the chair, but I continue to fight against accepting it. I am week and cannot pull my self up without difficulty. I can still ride my recumbent bike for 20 minutes or so.
My question is what else can I do other than stretch, take Balcofen , Atavan and others?
My neurologist is good but I would like an outside opinion on upcoming drugs or physical suggestions.
Thank you so much for sharing your experience with us. While I do not know the details of your case, I can make some surmises based on your description of events, and hopefully provide you and others in similar circumstances with some useful recommendations
First, the description of your disease course over the past few years is far more consistent with secondary progressive MS than relapsing remitting MS. The onset of progressive disease may have started shortly before you began Tysabri and continued during the interval you were receiving this treatment. I can certainly understand your interest in Lemtrada, but receiving it at this time would require you to travel outside the United states and pay cash. You are a possible candidate for one of the many clinical trials currently recruiting secondary progressive MS patients throughout the world. To find trials that may interest you and may even be recruiting in your geographic area, go to the website, clinicaltrials.gov, and in the search box type, “Secondary Progressive Multiple Sclerosis”. You can scroll down the list that will appear to find clinical trials that may be of interest to you. Click on the link to the trial to find the contact information for the study coordinator.
To be honest, the ideal treatment for patients such as yourself is unclear at this time. We generally separate Secondary progressive patients into early and late categories; early cases tend to be transitioning from a relapsing course to a progressive course with continued, sometimes significant evidence of an ongoing inflammatory response. By “ongoing inflammatory response”, I am referring to continuation of either relapses or rapid progression in the setting of continued gadolinium enhancing lesions on MRI. The majority, but not all of patients in this category are under the age of 50. Many of us recommend aggressive treatment at this stage of the disease with cytotoxic agents such as cyclophosphamide or induction courses of rituximab, both available in the united states, but not specifically approved for MS.
Late Secondary progressive disease usually occurs in patients over the age of 50 with very little evidence of the type of ongoing inflammatory response observed in early transitional cases. This stage of the disease is felt to be primarily a neurodegenerative process, perhaps driven by an innate inflammatory response in the brain. Disease modifying treatments at this stage have not been shown to be beneficial. Some of the clinical trials you will see at the clinicaltrials.gov site are meant for this stage of the disease as well.
With regard to your specific question, the management of spasticity at your stage is a balancing act that requires some skill. While drug treatments such as oral baclofen, tizanidine and benzodiazepines (you mention ativan) may reduce the spasticity and spasms, this is often at the cost of side effects such as sleepiness, dizziness, cognitive blunting, dizziness, dry mouth, constipation and increased weakness as your muscle tone is decreased. The general approach to management involves the following steps:
I hope this information helps and good luck.
Rip Kinkel, MD
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.